Alert archive / Iowa / Red Flag Warnings in 2006
Red Flag Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Apr 15, 2006, 5:11 AM CDT for 4 counties in Iowa. It took effect at Apr 15, 2006, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2006, 5:11 AM CDT (10:11 UTC)
- In effect from
- Apr 15, 2006, 1:00 PM CDT
- Expired
- Apr 15, 2006, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3505 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KFSD 151011 RFWFSD RED FLAG WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 511 AM CDT SAT APR 15 2006 ...RED FLAG WARNING FOR SOUTHWEST MINNESOTA AND PARTS OF NORTHWEST IOWA FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... .SOUTHEAST WINDS WILL INCREASE TO 25 TO 30 MPH WITH SOME HIGHER GUSTS THIS AFTERNOON...AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM WHICH WILL STRENGTHEN AND MOVE INTO CENTRAL NEBRASKA BY LATE AFTERNOON. UNSEASONABLY WARM TEMPERATURES IN THE MID TO UPPER 70S WILL AGAIN BE SEEN ACROSS THE AREA TODAY. THESE WARM TEMPERATURES COMBINED WITH CONTINUED DRY AIR IN THE LOWER ATMOSPHERE...WILL PRODUCE RELATIVE HUMIDITY VALUES FROM 20 TO 30 PERCENT THIS AFTERNOON. DESPITE THE HEAVY RAIN WHICH FELL ACROSS PARTS OF THIS AREA LATE LAST WEEK...ONE HOUR FUELS OVER THE AREA HAVE AGAIN BECOME QUITE DRY. A RED FLAG WARNING IS ISSUED WHEN THE FOLLOWING THREE CRITERIA ARE EXPECTED... SUSTAINED ONE-MINUTE WIND SPEEDS OF 25 MPH OR GREATER... RELATIVE HUMIDITY VALUES NEAR 25 PERCENT OR LESS... TEMPERATURES NEAR 75 DEGREES OR GREATER. IAZ002-003-014-022-MNZ900-151815- /O.NEW.KFSD.FW.W.0001.060415T1800Z-060416T0000Z/ OSCEOLA-DICKINSON-CLAY IA-BUENA VISTA-SOUTHWEST MINNESOTA- 511 AM CDT SAT APR 15 2006 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. TEMPERATURES FROM 73 TO 78 DEGREES...AND DEW POINT TEMPERATURES FROM 35 TO 40 DEGREES...WILL PRODUCE RELATIVE HUMIDITIES IN THE 20 TO 28 PERCENT RANGE DURING THE AFTERNOON. WINDS WILL BE FROM THE SOUTHEAST AT 25 TO 30 MPH... WITH OCCASIONAL GUSTS TO 35 MPH. THE AREA OF GREATEST CONCERN IS EAST OF THE BUFFALO RIDGE...WHERE THE DRY RELATIVE HUMIDITIES ARE EXPECTED TO BE MOST PREVALENT. THIS IS GENERALLY EAST OF A LINE FROM IVANHOE TO WORTHINGTON IN SOUTHWEST MINNESOTA...TO STORM LAKE IOWA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JH
2 follow-up statements
000 WWUS83 KFSD 151400 RFWFSD RED FLAG WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 AM CDT SAT APR 15 2006 ...RED FLAG WARNING FOR SOUTHWEST MINNESOTA AND PARTS OF NORTHWEST IOWA FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... .SOUTHEAST WINDS WILL INCREASE TO 25 TO 30 MPH WITH SOME HIGHER GUSTS BY THIS AFTERNOON...AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM WHICH WILL STRENGTHEN AND MOVE INTO CENTRAL NEBRASKA BY LATE AFTERNOON. UNSEASONABLY WARM TEMPERATURES IN THE MID 70S WILL AGAIN BE SEEN ACROSS THE AREA TODAY. THESE WARM TEMPERATURES COMBINED WITH CONTINUED DRY AIR IN THE LOWER ATMOSPHERE...WILL PRODUCE RELATIVE HUMIDITY VALUES FROM 20 TO 30 PERCENT THIS AFTERNOON. DESPITE THE HEAVY RAIN WHICH FELL ACROSS PARTS OF THIS AREA LATE LAST WEEK...ONE HOUR FUELS OVER THE AREA HAVE AGAIN BECOME QUITE DRY. A RED FLAG WARNING IS ISSUED WHEN THE FOLLOWING THREE CRITERIA ARE EXPECTED... SUSTAINED ONE-MINUTE WIND SPEEDS OF 25 MPH OR GREATER... RELATIVE HUMIDITY VALUES NEAR 25 PERCENT OR LESS... TEMPERATURES NEAR 75 DEGREES OR GREATER. IAZ002-003-014-022-MNZ900-152200- /O.CON.KFSD.FW.W.0001.060415T1800Z-060416T0000Z/ OSCEOLA-DICKINSON-CLAY IA-BUENA VISTA-SOUTHWEST MINNESOTA- 900 AM CDT SAT APR 15 2006 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... TEMPERATURES FROM 73 TO 78 DEGREES...AND DEW POINT TEMPERATURES FROM 35 TO 40 DEGREES...WILL PRODUCE RELATIVE HUMIDITIES IN THE 20 TO 28 PERCENT RANGE DURING THE AFTERNOON. WINDS WILL BE FROM THE SOUTHEAST AT 25 TO 30 MPH... WITH OCCASIONAL GUSTS TO 35 MPH. THE AREA OF GREATEST CONCERN IS EAST OF THE BUFFALO RIDGE...WHERE THE DRY RELATIVE HUMIDITIES ARE EXPECTED TO BE MOST PREVALENT. THIS IS GENERALLY EAST OF A LINE FROM IVANHOE TO WORTHINGTON IN SOUTHWEST MINNESOTA...TO STORM LAKE IOWA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KFSD 152335 RFWFSD RED FLAG WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 635 PM CDT SAT APR 15 2006 IAZ002-003-014-022-MNZ900-160045- /O.EXP.KFSD.FW.W.0001.000000T0000Z-060416T0000Z/ OSCEOLA-DICKINSON-CLAY IA-BUENA VISTA-SOUTHWEST MINNESOTA- 635 PM CDT SAT APR 15 2006 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. $$ LIEBL
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 15, 4:30 AM CDT, 41 minutes earlier.
Area forecast discussion, Apr 15, 4:30 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT SAT APR 15 2006 .DISCUSSION... UPPER LOW OVER CENTRAL ROCKIES EARLY THIS MORNING SET TO EJECT INTO THE CENTRAL AND NORTHERN PLAINS TODAY IS PRIMARY FOCUS THIS MORNING. 00Z RUNS OF NAM AND GFS HAVE COME INTO BETTER AGREEMENT WITH RESPECT TO TIMING/LOCATION OF SURFACE LOW AND ASSOCIATED WARM FRONT...WITH NAM STILL JUST SLIGHTLY SOUTH OF GFS POSITION. QUICK LOOK AT 06Z NAM SHOWS IT COMING IN EVEN A LITTLE FARTHER NORTH YET...AND POSITION OF THESE FEATURES WILL BE CRITICAL IN SEVERE WEATHER THREATS FOR THE AFTERNOON/EVENING. STILL HAVE TO WORK THROUGH A PRETTY DEEP DRY LAYER IN THE LOWER LEVELS...SO HAVE BACKED OFF INITIATION OF ANY PRECIP CHANCES UNTIL LATE MORNING IN THE SOUTHWEST. HOWEVER...WITH POTENT DYNAMICS EXPECTED WITH UPPER SYSTEM...SHOULD SEE SOME FAIRLY RAPID DEVELOPMENT BY MID-LATE AFTERNOON. GOING WITH SURFACE LOW REMAINING JUST SOUTH OF THE SD-NE STATE LINE...WITH WARM FRONT LIFTING THROUGH EASTERN NEBRASKA TO AROUND KOFK-KTQE VICINITY BY LATE AFTERNOON. NEAR ENOUGH TO OUR SOUTHERN CWA TO RESULT IN VERY STRONG LOW LEVEL SHEAR THROUGH THE SOUTHERN CWA...NEAR AND JUST NORTH OF THE FRONT. AGREE WELL WITH SPC ASSESSMENT OF MODERATE RISK JUST BRUSHING THE SOUTHERN CWA...WITH RAPID DROP-OFF OF TORNADO AND WIND THREATS AS ONE MOVES FARTHER NORTH INTO THE CWA AWAY FROM THE BOUNDARY. WILL KEEP MENTION OF SEVERE THREAT IN THE ZFP ACROSS SOUTHERN TIER OF SOUTH DAKOTA COUNTIES...INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA...MAINLY SOUTH OF HIGHWAY 18 FOR THE LATE AFTERNOON AND EVENING. HOWEVER...IF 06Z NAM SOLUTION COMES TO FRUITION...THE THREAT AREA WILL LIKELY HAVE TO BE PUSHED NORTH AS WELL. BAND OF SOME HEAVIER SHRA/TSRA POSSIBLE FROM CENTRAL/NORTHEAST CWA INTO NORTHERN IOWA. STILL LOOKING AT SOME RIVERS IN SWRN MN/NWRN IA ABOVE FLOOD STAGE...AND WHILE LOCALIZED 2 INCH AMOUNTS ARE POSSIBLE TONIGHT...DUE TO SOMEWHAT PROGRESSIVE MOVEMENT OF THE UPPER LEVEL SYSTEM DO NOT EXPECT MORE WIDESPREAD 3+ INCHES WHICH CAUSED SO MANY PROBLEMS A LITTLE OVER A WEEK AGO. THUS HAVE OPTED TO FORGO FLOOD WATCH AT THIS TIME...BUT HAVE MENTIONED POSSIBILITY OF LOCALLY HEAVY RAINFALL IN ZFP FOR LATER TONIGHT. DESPITE INCREASE IN 850MB WINDS TO 45-50 KTS LATER TODAY...THINK INCREASE IN CLOUDS AND DEVELOPING PRECIP CHANCES WILL LIMIT MIXING OF THESE STRONGER WINDS TO THE SURFACE...SO NO WIND ADVISORY TODAY. FIRE WEATHER CONCERNS ARISE THOUGH...PRIMARILY OVER SOUTHWEST MN WHERE DRY LOW LEVEL AIR WILL PERSIST THROUGH MUCH OF THE AFTERNOON. AREA NOT FINALIZED JUST YET...BUT WILL BE ISSUING A RED FLAG WARNING FOR PARTS OF SOUTHWEST MINNESOTA THIS AFTERNOON. AFTER THIS SYSTEM PASSES...FAIRLY QUIET WEATHER EXPECTED FOR SUNDAY AND MONDAY...ALTHOUGH WILL LIKELY STILL HAVE SOME LINGERING SHOWERS IN THE EASTERN CWA SUNDAY MORNING. ATTENTION FOR THE LONGER TERM TURNS TO TROUGH MOVING INTO THE REGION AND CUTTING OFF OVER THE NORTHERN PLAINS BY MIDWEEK. GFS AND OTHER GLOBAL MODELS HAVE SHOWN SOME CONSISTENCY IN THE GENERAL DEVELOPMENT OF THIS SYSTEM...ALTHOUGH BOTH GFS AND ECMWF HAVE BEEN GRADUALLY TRENDING NORTH IN THEIR RESPECTIVE RUNS OVER THE PAST 12-24 HOURS. THIS SHOULD KEEP US A LITTLE WARMER THAN THE GFS WAS INDICATING YESTERDAY...BUT ALSO THROWS SOME UNCERTAINTY IN REGARDING PRECIP CHANCES IN OUR AREA...AS BOTH MODELS SHOWING SOME SEMBLENCE OF A MID LEVEL DRY SLOT PUSHING INTO THE AREA AHEAD OF THE UPPER LOW. FOR THIS REASON...WILL KEEP POPS IN THE CHANCE RANGE FOR NOW...ALTHOUGH FLIRTING WITH LIKELY RANGE TUESDAY INTO TUESDAY EVENING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE IA...NONE. NE...NONE. && JH
Hazardous weather outlook, Apr 14, 5:29 AM CDT, 23 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 529 AM CDT FRI APR 14 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 529 AM CDT FRI APR 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT FLOODING... MINOR FLOODING ON THE LOWER BIG SIOUX RIVER SHOULD CONTINUE TO SLOWLY ABATE...WITH THE RIVER EXPECTED TO FALL BELOW FLOOD STAGE AT AKRON IOWA LATE TONIGHT OR SATURDAY. MINOR FLOODING IS EXPECTED TO CONTINUE ON PARTS OF THE LITTLE SIOUX RIVER IN NORTHWEST IOWA...AND THE DES MOINES RIVER IN SOUTHWEST MINNESOTA...FOR THE NEXT FEW DAYS. FIRE DANGER... ALTHOUGH WIND SPEEDS ARE EXPECTED TO BE LIGHTER TODAY...VERY WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PERSIST...PRODUCING A VERY HIGH FIRE DANGER THROUGHOUT THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ALTHOUGH SPECIFIC TIMING AND LOCATION ARE DIFFICULT TO PIN DOWN...SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT. AT THIS TIME...THE GREATEST THREAT OF SEVERE WEATHER...PRIMARILY LARGE HAIL...APPEARS TO BE SOUTH OF INTERSTATE 90. AREAS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE SATURDAY NIGHT...MAINLY EAST OF THE JAMES RIVER...AND ALONG AND SOUTH OF INTERSTATE 90. STRONG SOUTHEAST WINDS OF 20 TO 35 MPH...WITH SOME GUSTS IN EXCESS OF 40 MPH...WILL ALSO DEVELOP ACROSS THE AREA ON SATURDAY. DUE TO THE INCREASING CLOUDS AND CHANCES FOR PRECIPITATION...THE FIRE DANGER WILL BE REDUCED IN MOST AREAS ON SATURDAY. HOWEVER...A VERY HIGH FIRE DANGER IS STILL POSSIBLE SATURDAY AFTERNOON ACROSS PARTS OF SOUTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JH
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 2:08 PM CDT | Wind Advisory | FSD | Buena Vista, Cherokee, Clay, Ida, O'Brien, Plymouth and 2 more | 5 hr |
| Apr 15, 3:13 PM CDT | Flood Watch | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 6 hr |
Nearby
Red Flag Warnings in Iowa, 2006Red Flag Warnings in Minnesota, 2006Every red flag warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.